Georgia, 2018

Damaging Winds in Georgia, July 21, 2018

July 21, 2018 · NWS JAX · 4 events in 3 counties and zones

An outflow boundary from a squall line of storms triggered severe storm development across SE Georgia during by midday across SE GA over an unstable and unseasonably high wind shear environment. SPC had a marginal risk of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary from a squall line of storms triggered severe storm development across SE Georgia during by midday across SE GA over an unstable and unseasonably high wind shear environment. SPC had a marginal risk of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 8:12 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 8:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EDT Sat Jul 21 2018

...SQUALL LINE APPROACHING FROM CENTRAL GEORGIA...

.UPDATE...

Fog and low clouds will continue to clear throughout the late
morning hours as heating occurs. Attention will then shift to the
approaching squall line moving southward through central Georgia
at 40-45 mph. The area of storms is currently associated with a
region of sfc-6km wind shear of 40-45 mph. This has allowed the
complex to maintain organization despite the lack of surface
instability. While surface instability will increase throughout
the late morning hours ahead of the storm complex, atmospheric
wind shear will gradually decrease to around 20-25 mph. With this
in mind, the current expectation is that the storm complex will
remain below severe limits as the storms fall behind the outflow
boundary due to the weakening wind shear. Based on the current
radar imagery, strong storms could still reach the Altamaha River
area with gusty winds (25-40 mph) and heavy rain between 11:30 am
and noon. Later in the day, new storm development is expected,
and the location of the new development will likely be dependent
on the outflow boundary associated with the ongoing squall line.
The atmosphere this afternoon is forecast to be unstable with
3000-4000 J/kg of CAPE along with modest wind shear of 25-40 mph.
Also, although drier (1.6" PWAT) air currently exists in the mid-
levels as seen by JAX 12Z sounding, deeper moisture (1.9-2.1"
PWAT) will move southeast into the area by early afternoon and
evening. Mid- level lapse rates will also slowly steepen
throughout the day as the trough brings in cooler temperatures
aloft. This environment will support strong to severe storms
throughout the afternoon and evening hours. The environment is a
little different from the normal summer time thunderstorms. Anyone
with outdoor plans should be prepared for quick changes in the
weather if a strong to severe storm were to occur.

&&

.AVIATION...

Fog and stratus are gradually clearing/lifting during the morning
hours. This will continue into the early afternoon with a cumulus
deck developing around around 3,000 feet. Showers and
thunderstorms are once again possible today, but not like the last
few days. A squall line is currently moving through central
Georgia and will eventually move into an area void of local TAF
sites. Additional thunderstorms development is expected this
afternoon with strong to severe storms possible, although coverage
is not expected to be widespread. This is observed in the 12Z TAF
package, but trends will be monitored closely for potential
changes for the 18Z package.

&&

.MARINE...

Southwest winds decrease some today as the surface low
across  the Carolinas lifts northeast ..but increase again to
cautionary levels Sunday into early next week as another surface low
develops across the Carolinas and drops south which will tighten the
gradient. Fast moving showers and storms will be moving offshore
with bulk of activity in the afternoon and evening. Some storms may
be strong or severe.

Rip Currents: Low risk of rip currents for area beaches due to off
shore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  75  92  73 /  40  40  40  30
SSI  90  78  93  77 /  30  40  50  40
JAX  92  75  94  74 /  30  30  50  40
SGJ  92  77  94  75 /  20  20  40  40
GNV  92  76  92  75 /  30  30  40  40
OCF  90  76  91  75 /  40  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

McGinnis/Sandrik/

In the hours before

Special weather statement, Jul 21, 4:36 AM EST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
536 AM EDT Sat Jul 21 2018

FLZ020>024-GAZ132>136-149>154-162>166-211215-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Coffee-Jeff Davis-
Bacon-Appling-Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-
Coastal Glynn-Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
Including the cities of Jasper, Jennings, West Lake, Belmont,
White Springs, Houston, Live Oak, McAlpin, Newburn,
Suwannee Springs, Columbia, Lake City, Oleno State Park, Lulu,
Watertown, Macclenny, Olustee, Ratliff, Hilliard, Kings Ferry,
Bryceville, Douglas, Hazlehurst, Alma, New Lacy, Baxley,
Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup, Axson,
Pearson, Willacoochee, Needham, Waycross, Blackshear, Atkinson,
Hickox, Hortense, Nahunta, Raybon, Waynesville, Hoboken,
Thalmann, Jekyll Island, Glynn Haven, Sea Island, St. Simons,
Country Club Estate, Dock Junction, Needmore, Statenville,
Homerville, Folkston, St. George, Winokur, Homeland, Race Pond,
Stephen Foster State Park, Colesburg, Tarboro, Waverly, Woodbine,
Dover Bluff, Kingsland, and Dungeness
536 AM EDT Sat Jul 21 2018

...PATCHY DENSE FOG EARLY THIS MORNING...

Patchy dense fog has developed over the area. Local visibilities
of a quarter of a mile or less are expected through 8 AM.
Locations occasionally reporting dense fog include Alma, Douglas,
Waycross, Live Oak, and Lake City.

The nature of the fog is such that visibilities will vary greatly
over short distances. Motorists should be alert for rapidly
changing conditions through sunrise.
Special weather statement, Jul 21, 9:40 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1040 AM EDT SAT JUL 21 2018

GAZ132>135-211530-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
1040 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE...NORTHWESTERN
BACON...NORTHWESTERN APPLING AND JEFF DAVIS COUNTIES UNTIL 1130 AM
EDT...

At 1038 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lumber City to 8 miles south of Rhine.
Movement was southeast at 40 mph.

Wind gusts up to 40 mph with minor damage possible.

Locations impacted include...
Douglas, Baxley, Hazlehurst, Broxton, Ambrose, Graham, Pridgen, West
Green, Snipesville and Denton.

LAT...LON 3170 8223 3145 8292 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8287 3182 8284 3184 8278
      3185 8279 3186 8276 3191 8268 3192 8268
      3193 8259 3196 8256 3196 8253
TIME...MOT...LOC 1438Z 303DEG 49KT 3200 8265 3187 8315

MCGINNIS
Local storm report, Jul 21, 10:15 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1115 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     3 WNW HAZLEHURST        31.88N 82.64W
07/21/2018  M37.00 MPH       Jeff Davis         GA   AWOS

&&

SANDRIK
Special weather statement, Jul 21, 10:21 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1121 AM EDT SAT JUL 21 2018

GAZ132>136-149>151-211600-
Pierce GA-Ware GA-Bacon GA-Appling GA-Atkinson GA-Coffee GA-
Jeff Davis GA-Wayne GA-
1121 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...PIERCE...ATKINSON...
NORTHWESTERN WARE...BACON...NORTHWESTERN WAYNE...APPLING AND SOUTH
CENTRAL JEFF DAVIS COUNTIES UNTIL NOON EDT...

At 1120 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Plant Hatch to 7 miles
northeast of Nicholls to near West Green to near Ambrose. Movement
was southeast at 45 mph.

Wind gusts up to 40 mph can be expected along with possible minor
wind damage. A 38 mph wind gust was recently reported in Hazlehurst.

Locations impacted include...
Douglas, Jesup, Baxley, Alma, Blackshear, Pearson, Willacoochee,
Broxton, Patterson and Ambrose.

LAT...LON 3189 8212 3190 8211 3186 8212 3182 8202
      3179 8199 3179 8196 3167 8185 3161 8175
      3126 8233 3120 8248 3118 8305 3128 8303
      3140 8314 3146 8315 3151 8308 3161 8306
      3163 8275 3167 8261 3190 8219 3191 8213
TIME...MOT...LOC 1520Z 333DEG 42KT 3187 8220 3162 8259 3158 8272 3155
8303

MCGINNIS

The radar

The Moody AFB radar (KVAX), 86 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
July 21, 10:30 AM EST
Where
Bacon County, 0.69 mi N of (Amg)bacon Co Arpt A
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.520

About 6 trees were blown down and power lines were blown down near the 4th Street exit of Highway 32 West. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 21, 10:30 AM EST
Where
Coffee County, 1.37 mi WSW of Chatterton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.750

A tree was blown down near General Coffee State Park along Highway 32.

Thunderstorm Wind, Coffee

When
July 21, 10:30 AM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.850

Several trees were blown down within the city limits of Douglas. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
July 21, 11:09 AM EST
Where
Wayne County, 3.28 mi NNE of Screvan
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.520, -81.990

A tree was blown down onto a power line near the intersection of GA State Road 38 and Alberta Road. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774325, 774326, 774327, 774328.